Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jun 11, 2021, 8:40 PM EDT for Richland County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2021, 8:40 PM EDT (00:40 UTC)
- Expired
- Jun 11, 2021, 9:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Columbia, SC
County Richland County, SC
The radar
The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1209 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589
WWUS82 KCAE 120040
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
840 PM EDT Fri Jun 11 2021
SCZ022-028-120115-
Richland SC-Kershaw SC-
840 PM EDT Fri Jun 11 2021
...Strong Thunderstorms Will Impact Portions of northeastern Richland
and southwestern Kershaw Counties Until 915 PM EDT....
At 837 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Killian, or near Dentsville, moving east at
30 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, Forest Acres, Camden, Dentsville, Arcadia Lakes, Lugoff,
Woodfield, Sesquicentennial State Park, Lake Carolina, Villages at
Sandhill, Elgin, Killian, Fort Jackson, Blythewood and Cedar Creek
Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 68 and 95.
Interstate 77 between mile markers 15 and 26.
LAT...LON 3401 8062 3406 8107 3418 8108 3428 8064
3409 8062 3408 8064 3408 8062 3407 8063
3406 8062 3402 8061
TIME...MOT...LOC 0037Z 265DEG 26KT 3412 8101
$$
JAQWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 11, 7:48 PM EDT, 52 minutes earlier.
Area forecast discussion, Jun 11, 7:48 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Columbia SC 748 PM EDT Fri Jun 11 2021 .SYNOPSIS... Increased chances of showers and thunderstorms will continue through Saturday with some drier air entering the region Sunday through mid next week, reducing thunderstorm coverage. && .NEAR TERM /THROUGH TONIGHT/... Overall, only minor updates were needed and I didn't change the forecast much. Temperatures are generally in the 80s, with some 70s under a shower/storm, and will continue to gradually fall. Surface trough is still working its way through the region, and has been aided today by a mid- level shortwave working its way in from the Tennessee River Valley. This has sparked scattered showers and thunderstorms, and they are working their way through the region. These will continue to push through the region, and coverage will wane as the sun sets and best forcing pushes eastward. Heavy rain, lightning, and gusty winds will be the primary hazards with any storm. After this, we should clear out clouds pretty well. Wind still look to stay between 4 and 8 mph overnight, helping to keep any worry about fog at bay. There could be some low-level clouds develop later on tonight, but guidance isn't super confident in that scenario. With copious low level moisture in place, lows will generally range from 68-73F across the region. Overall, it looks like a quiet night. && .SHORT TERM /SATURDAY THROUGH MONDAY/... An upper level trough and cold front will push into The Midlands and CSRA on Saturday which will result in numerous showers and thunderstorms. A stronger steering flow should mitigate the flash flood potential despite PW values around 2 inches. There will be a greater potential for severe weather due to higher mid level lapse rate and shear values. Damaging wind gusts will be the primary hazard. Drier air begins to move into the region on Sunday, especially aloft with PW values decreasing to 1.5 inches north while remaining closer to 2 inches south. There will be a chance of showers and thunderstorms due to insolation and residual deep low level moisture. Cannot rule out isolated severe thunderstorms with the drier air aloft enhancing the downburst potential. The drier air firmly entrenches itself across the region Sunday Night through Monday with PW values at or below 1.5 inches. Any convective activity should be diurnal and isolated. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Model ensembles continue to forecast well below normal heights over the Northeast U.S. next week with a relatively dry northwest flow aloft over Southeast U.S. The ensembles point toward a reinforcing shot of drier air around mid week. This would lead to a only slight chance of diurnal convection. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Main TAF concern continues to be the convective potential in the near term. Regional radars showing cluster of storms west of the Midlands sites of CAE/CUB at 2330z, with additional cluster just west/southwest of OGB. Light showers remain west of AGS/DNL. All of this activity should be impacting associated taf locations around 00z, with activity lasting through at least 01z. Have included vcts/vcsh with a tempo group through 01z for current activity moving through. Much of this activity should be diminishing later this evening as the sun sets and loss of heating begins to dominate. Winds in the lower levels expected to remain strong, with model time soundings showing the potential for a 20-30 knot low-level jet overnight. This will inhibit any widespread fog formation. Models do hint at a brief mvfr ceiling near sunrise, but confidence is still low at this time so have kept ceilings out at all locations. Hint at this with a scattered layer late tonight. Will continue to monitor trends and latest guidance for possible inclusion in later TAF packages. Front will be moving into the region by Saturday afternoon, which will bring another potential round of showers and storms, along with a wind shift more out of the west/northwest during the afternoon hours. EXTENDED AVIATION OUTLOOK...Ceiling restrictions due to stratus will become possible Saturday night/Sunday morning. Slight chance of mainly diurnal thunderstorms Sunday through Wednesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 11, 4:21 AM EDT, 16 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 421 AM EDT Fri Jun 11 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-120830- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 421 AM EDT Fri Jun 11 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon into tonight. The potential for severe weather is low however a few thunderstorms may produce strong and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 11, 7:45 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
745 PM EDT Fri Jun 11 2021
SCZ020-026>028-120015-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
745 PM EDT Fri Jun 11 2021
...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...south central Newberry...northwestern Richland and
northeastern Saluda Counties Until 815 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 745 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Dreher Island State Park, or
9 miles north of Batesburg-Leesville, moving east at 25 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lexington, Irmo, Highway 6 at Lake Murray Dam, Red Bank, Dreher
Island State Park, Ballentine, Gilbert, Summit, Cedar Grove Fire
Station, South Shore Marina, Oswald Park, Bundrick Island, Putnam's
Landing, White Rock, Murray, Rocky Point Recreation Area, Delmar,
Hollow Creek Public Park, Melvin Park and Lighthouse Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 49 and 58.
Interstate 26 between mile markers 96 and 100.
LAT...LON 3395 8162 3413 8162 3416 8118 3389 8119
TIME...MOT...LOC 2345Z 271DEG 23KT 3404 8153
JAQSpecial weather statement, Jun 11, 8:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
840 PM EDT Fri Jun 11 2021
SCZ022-028-120115-
Richland SC-Kershaw SC-
840 PM EDT Fri Jun 11 2021
...Strong Thunderstorms Will Impact Portions of northeastern Richland
and southwestern Kershaw Counties Until 915 PM EDT....
At 837 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Killian, or near Dentsville, moving east at
30 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, Forest Acres, Camden, Dentsville, Arcadia Lakes, Lugoff,
Woodfield, Sesquicentennial State Park, Lake Carolina, Villages at
Sandhill, Elgin, Killian, Fort Jackson, Blythewood and Cedar Creek
Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 68 and 95.
Interstate 77 between mile markers 15 and 26.
LAT...LON 3401 8062 3406 8107 3418 8108 3428 8064
3409 8062 3408 8064 3408 8062 3407 8063
3406 8062 3402 8061
TIME...MOT...LOC 0037Z 265DEG 26KT 3412 8101
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:36 PM EDT | Special Weather Statement | CAE | Orangeburg | 24 min |
| Jun 12, 1:43 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 47 min |
| Jun 12, 2:04 PM EDT | Special Weather Statement | CAE | McCormick | 56 min |
| Jun 12, 2:21 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 39 min |
| Jun 12, 2:53 PM EDT | Special Weather Statement | CAE | Edgefield | 52 min |
| Jun 12, 3:28 PM EDT | Special Weather Statement | CAE | Lexington | 32 min |
| Jun 12, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 26 min |
| Jun 12, 4:40 PM EDT | Special Weather Statement | CAE | Calhoun | 35 min |
| Jun 12, 5:08 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 37 min |
| Jun 12, 3:20 PM EDT | Special Weather Statement | CAE | Richmond | 25 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.